Alert archive / Kansas / Tornado Warnings in 2010

Tornado Warning 48, NWS Goodland, KS

May 25, 2010Gove County, Kansas

NWS Goodland, KS issued this tornado warning at May 25, 2010, 8:41 PM CDT for Gove County, Kansas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2010, 8:41 PM CDT (01:41 UTC)
Expired
May 25, 2010, 9:18 PM CDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Gove County, KS

The radar

The Dodge City radar (KDDC), 124 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 8:48 PM CDTTORNADO10 Se Gove, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2010-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1417 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2010-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1417 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WFUS53 KGLD 260141
TORGLD
KSC063-260230-
/O.NEW.KGLD.TO.W.0048.100526T0141Z-100526T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
841 PM CDT TUE MAY 25 2010

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN GOVE COUNTY IN WEST CENTRAL KANSAS...

* UNTIL 930 PM CDT

* AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A CONFIRMED TORNADO 10 MILES SOUTHEAST OF GOVE. DOPPLER RADAR
  SHOWED THIS TORNADO MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR
THE TORNADO. TAKE COVER NOW.

&&

LAT...LON 3875 10054 3896 10053 3898 10016 3871 10016
TIME...MOT...LOC 0141Z 265DEG 25KT 3885 10036

$$

JERRYK
3 follow-up statements
479 
WWUS53 KGLD 260151
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
751 PM MDT TUE MAY 25 2010

KSC063-260230-
/O.CON.KGLD.TO.W.0048.000000T0000Z-100526T0230Z/
GOVE KS-
851 PM CDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN GOVE COUNTY
UNTIL 930 PM CDT...

AT 847 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO.  THIS
TORNADO WAS LOCATED 12 MILES SOUTHEAST OF GOVE...AND WAS MOVING EAST
AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GOVE COUNTY.

THIS STORM IS ALSO PRODUCING GOLF BALL SIZE HAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 3874 10049 3896 10047 3898 10016 3871 10016
TIME...MOT...LOC 0151Z 265DEG 25KT 3885 10027

$$

JERRYK
440 
WWUS53 KGLD 260159
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
759 PM MDT TUE MAY 25 2010

KSC063-260230-
/O.CON.KGLD.TO.W.0048.000000T0000Z-100526T0230Z/
GOVE KS-
859 PM CDT TUE MAY 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN GOVE COUNTY
UNTIL 930 PM CDT...

AT 856 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO.  THIS
TORNADO WAS LOCATED 14 MILES SOUTHWEST OF COLLYER...OR 15 MILES SOUTH
OF QUINTER...AND WAS MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EASTERN GOVE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY HIDE THIS TORNADO. DO NOT WAIT TO SEE OR HEAR THE
TORNADO. TAKE COVER NOW.

&&

LAT...LON 3873 10042 3896 10038 3898 10016 3871 10016
TIME...MOT...LOC 0159Z 265DEG 25KT 3885 10020

$$

JERRYK
806 
WWUS53 KGLD 260218
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
818 PM MDT TUE MAY 25 2010

KSC063-260228-
/O.CAN.KGLD.TO.W.0048.000000T0000Z-100526T0230Z/
GOVE KS-
918 PM CDT TUE MAY 25 2010

...THE TORNADO WARNING FOR SOUTHEASTERN GOVE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM 
NEAR THE GOVE AND TREGO COUNTY LINE THROUGH 930 PM CDT.

LAT...LON 3873 10042 3896 10038 3898 10016 3871 10016
TIME...MOT...LOC 0218Z 265DEG 25KT 3886 10003

$$

JERRYK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 25, 2:30 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, May 25, 2:30 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
130 PM MDT TUE MAY 25 2010

.DISCUSSION...
130 PM MDT TUE MAY 25 2010

SOUTHWESTERLY FLOW BETWEEN LOW PRESSURE OFF THE PACIFIC NORTHWEST
COAST AND UPPER HIGH TO OUR EAST WILL SLOWLY EVOLVE INTO A AN
UPPER RIDGE OVER THE AREA BY THURSDAY AS PACIFIC NORTHWEST LOW
MOVES SOUTH REMAINING OFFSHORE. ON FRIDAY THIS LOW AND LARGE UPPER
TROUGH MOVES ASHORE AND INTO THE WESTERN 1/3 OF THE COUNTRY BUT
ITS EASTWARD MOVEMENT WILL FIGHT THE UPPER RIDGE RESULTING IN A
RATHER AMPLIFIED PATTERN.

PLENTY OF MOISTURE AND ELEVATED INSTABILITY TONIGHT WITH THE TAIL
END OF AN UPPER JET TO MOVE OVER THE AREA. TOUGH TO PINPOINT ANY
ONE AREA FOR PRECIP TONIGHT SO WILL HAVE TO BROAD BRUSH LOW CHANCE
POPS ACROSS MOST OF THE AREA. MOS GUIDANCE...ESPECIALLY THE NAM
HAS BEEN DOING WELL IN OUR AREA THE PAST FEW WEEKS WITH REGARDS TO
FOG SO HAVE FOLLOWED IT AND INCLUDED FOG AFTER MIDNIGHT FOR MUCH
OF THE AREA...BLENDING MOS GUIDANCE WITH RUC AND NAM VIS
FORECASTS.

LOW CLOUDS LINGER FOR THE NEXT SEVERAL DAYS WITH VARIOUS
DISTURBANCES MOVING ACROSS THE AREA FROM THE SOUTH/SOUTHEAST IN
BETWEEN THE WEST COAST LOW AND HIGH TO OUR SOUTHEAST/EAST. PLENTY
OF SFC AND ELEVATED INSTABILITY WITH WEAK CAP SUGGESTING MOSTLY
SOME SHOWERS AND NON SEVERE THUNDERSTORMS WEDNESDAY AND AGAIN
THURSDAY AFTERNOON. FOR FRIDAY AFTERNOON KEPT SLIGHT CHANCE POPS
ACROSS THE WEST WHERE PROXIMITY TO BETTER MOISTURE AND LIFT FROM
APPROACHING TROUGH EXIST. STORM MOTIONS GENERALLY TO THE NORTH SO
LITTLE CHANCE OF EASTWARD MOVEMENT THROUGH THE NIGHT.

HIGH TEMPERATURES GENERALLY 75 TO 80 WEDNESDAY...WARMING INTO THE
LOW TO MID 80S THURSDAY AND FRIDAY. LOWS IN THE 50S AND 60S.

FOR THE PERIODS SATURDAY-TUESDAY...SLIGHTLY COOLER ON SATURDAY AS
UPPER TROUGH BECOMES SLIGHTLY NEGATIVELY TILTED WHILE LIFTING
NORTHEAST INTO THE INTERMOUNTAIN WEST. THIS WILL BRING A COLD
FRONT INTO THE AREA. MAIN ENERGY LIFTS INTO THE NORTHERN PLAINS
SUNDAY WITH COOLER TEMPERATURES ON THE BACKSIDE AS HIGH PRESSURE
BUILDS IN. A GENERAL ZONAL FLOW FOR SUNDAY WITH TEMPERATURES
WARMING...ESPECIALLY ACROSS THE WEST WHERE RETURN FLOW BRINGS
THERMAL RIDGE BACK INTO EASTERN COLORADO...FURTHER EAST PROXIMITY
TO SFC HIGH WILL LIMIT REBOUND IN TEMPERATURES WHEN COMPARED TO
SUNDAY. FINALLY FOR TUESDAY...MIXED SIGNALS AS TO THE UPPER
PATTERN WITH SOME TYPE OF WESTERLY FLOW EXPECTED. THERMAL RIDGE
APPEARS TO MOVE EAST ACROSS THE AREA SUGGESTING WARMER
TEMPERATURES.

AS THE NEGATIVELY TILTED UPPER TROUGH LIFTS TO THE NORTH SATURDAY
AFTERNOON INTO SATURDAY NIGHT. AM EXPECTING BEST CHANCE FOR
THUNDERSTORMS ACROSS THE WESTERN 1/2 OF THE AREA DURING THE
AFTERNOON...SPREADING EAST OVERNIGHT. STILL SOME DIFFERENCES IN
REGARD TO POSITION OF DYNAMICS WITH THE TROUGH WHICH WILL IMPACT
AREAL COVERAGE AND SEVERITY OF THUNDERSTORMS...SOMETHING WORTH
WATCHING AND HAS NOW MENTIONED IN THE HWO PRODUCT.

CONFIDENCE NOT REAL HIGH ON PRECIP CHANCES AFTER SATURDAY NIGHT AS
MOST OF THE MOISTURE/LIFT AND INSTABILITY MOVE OUT OF THE AREA.

AFTERNOON TEMPS IN THE 80S SATURDAY...COOLING INTO THE 70S TO
PERHAPS LOW 80S SUNDAY THROUGH TUESDAY.

07

&&

.AVIATION...
1145 AM MDT TUE MAY 25 2010

FOR THE 18Z TAF...SOMEWHAT COMPLEX AVIATION FORECAST FOR THE NEXT
24 HOURS. INITIAL CONCERN IS POTENTIAL FOR CONVECTION IN THE
VICINITY OF BOTH TERMINALS THIS AFTERNOON AND EVENING. FEEL KGLD
HAS THE BETTER SHOT OF SEEING A DIRECT IMPACT BUT CONFIDENCE IS
STILL TOO LOW TO INCLUDE PREVAILING PRECIP. WILL NEED TO MONITOR
CONVECTIVE DEVELOPMENT CLOSELY AND AMEND AS NEEDED. FOCUS THEN
SHIFTS TO POTENTIAL FOR LIFR/VLIFR CIGS/VSBY...ESPECIALLY AT KGLD.
NAM/RUC BOTH DEPICTING DEVELOPMENT OF LOW STRATUS/FOG BY AROUND
10Z. CONDITIONS LOOK LESS FAVORABLE AT KMCK SO HAVE MAINTAINED VFR
CIGS/VSBY. A RENEWED CHANCE FOR CONVECTION AROUND 16Z TOMORROW FOR
BOTH TERMINALS.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, May 25, 4:45 PM CDT, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT TUE MAY 25 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 PM MDT TUE MAY 25 2010 /445 PM CDT TUE MAY 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING GENERALLY ALONG AND SOUTH OF INTERSTATE 70. THE PRIMARY
THREATS WILL BE LARGE HAIL...STRONG WINDS AND TORNADOES. LOCALLY
HEAVY RAIN CAN ALSO BE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERYDAY ACROSS PORTIONS OF
THE TRI-STATE AREA THROUGH MONDAY. SEVERE WEATHER APPEARS
POSSIBLE
SATURDAY AFTERNOON AND EVENING. STAY TUNED FOR FURTHER UPDATES AS
SATURDAY APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH EARLY TONIGHT.

07

In the hours before

Local storm report, May 25, 8:09 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
709 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TORNADO          4 NE THE MONUMENT ROCKS 38.81N 100.73W
05/25/2010                   GOVE               KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 25, 8:14 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             13 N MARIENTHAL         38.68N 101.20W
05/25/2010  M1.25 INCH       WICHITA            KS   TRAINED SPOTTER

&&

MWM
Local storm report, May 25, 8:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TORNADO          6 NE THE MONUMENT ROCKS 38.83N 100.68W
05/25/2010                   GOVE               KS   STORM CHASER

            DESCRIBED AS LARGE TORNADO AND RAIN WRAPPED

&&

MWM
Local storm report, May 25, 8:22 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FUNNEL CLOUD     6 NE THE MONUMENT ROCKS 38.83N 100.68W
05/25/2010                   GOVE               KS   LAW ENFORCEMENT

&&

MWM
Local storm report, May 25, 8:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TORNADO          8 SSW GOVE              38.85N 100.52W
05/25/2010                   GOVE               KS   LAW ENFORCEMENT

&&

MWM
Local storm report, May 25, 8:31 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     TORNADO          9 SW GOVE               38.86N 100.60W
05/25/2010                   GOVE               KS   PUBLIC

            RELAYED BY PUBLIC DESCRIBED AS A VERY LARGE TORNADO

&&

MWM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:04 PM CDTTornado WarningGLDGreeley, Logan, Wallace, Wichita56 min
May 25, 7:22 PM CDTTornado WarningGLDGove, Logan53 min
May 25, 7:41 PM CDTSevere Thunderstorm WarningGLDGreeley32 min
May 25, 7:47 PM CDTFlash Flood WarningGLDLogan4 hr
May 25, 7:49 PM CDTTornado WarningGLDGove, Logan56 min
May 25, 7:52 PM CDTFlash Flood WarningGLDGove3 hr
May 25, 7:58 PM CDTTornado WarningGLDLogan, Wichita29 min
May 26, 2:52 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins53 min
May 26, 3:21 PM CDTFlash Flood WarningGLDCheyenne, Rawlins5 hr
May 26, 3:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins61 min

Nearby

Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.